International Corporate Tax Avoidance Practices: Evidence from Australian Firms
Grantley Taylor and
Grant Richardson
The International Journal of Accounting, 2012, vol. 47, issue 4, 469-496
Abstract:
This paper examines the international corporate tax avoidance practices of publicly listed Australian firms. Based on a hand-collected sample of 203 publicly listed Australian firms over the 2006–2009 period (812 firm-years), our regression results indicate that there are several practices Australian firms use to aggressively reduce their tax liabilities. Specifically, we find that thin capitalization, transfer pricing, income shifting, multinationality, and tax haven utilization are significantly associated with tax avoidance. In fact, based on the magnitude and significance levels of the regression coefficients in our study, thin capitalization and transfer pricing represent the primary drivers of tax avoidance, whereas income shifting and tax haven utilization are less important. Finally, our additional regression results show that tax havens are likely to be used together with thin capitalization and transfer pricing to maximize international tax avoidance opportunities via the increased complexity of transactions carried out through tax havens.
Keywords: International corporate tax avoidance; Thin capitalization; Transfer pricing; Income shifting; Multinational operations; Tax havens (search for similar items in EconPapers)
JEL-codes: H26 K34 M41 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0020706312001197
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:accoun:v:47:y:2012:i:4:p:469-496
DOI: 10.1016/j.intacc.2012.10.004
Access Statistics for this article
The International Journal of Accounting is currently edited by A. R. Abdel-Khalik
More articles in The International Journal of Accounting from Elsevier
Bibliographic data for series maintained by Catherine Liu ().